Alert archive / Maine / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 1, NWS Gray, ME

March 26, 2021Cumberland County, Oxford County, York County, Maine; Carroll County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Mar 26, 2021, 4:19 PM EDT for Cumberland County, Oxford County, York County, Maine; Carroll County, New Hampshire. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2021, 4:19 PM EDT (20:19 UTC)
Expired
Mar 26, 2021, 5:00 PM EDT
In force
41 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cumberland County, ME, Oxford County, ME, York County, ME, Carroll County, NH

The radar

The Portland,ME radar (KGYX), 32 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 4:20 PM EDTTSTM WND DMG1 Wnw Conway, NHTREE ACROSS THE KANCAMAGUS HIGHWAY. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WUUS51 KGYX 262019
SVRGYX
MEC005-017-031-NHC003-262100-
/O.NEW.KGYX.SV.W.0001.210326T2019Z-210326T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
419 PM EDT Fri Mar 26 2021

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  Northwestern York County in southwestern Maine...
  Southwestern Oxford County in western Maine...
  Northwestern Cumberland County in southwestern Maine...
  East central Carroll County in northern New Hampshire...

* Until 500 PM EDT.

* At 418 PM EDT, a severe thunderstorm was located 7 miles south of
  Conway, moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Conway, Bridgton, Fryeburg, Naples, Ossipee, Cumberland, Gorham,
  Falmouth, Gray, Hiram, Effingham, Cornish, Raymond, Tamworth,
  Standish, Casco, Limington, Harrison, Madison and Brownfield.

This includes Interstate 95 between mile markers 58 and 70.
 
This also includes...
  Sebago Lake, Burnt Meadow Mountains, Long Lake, Peary Mountain, and
Douglas Mountain.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4398 7122 4406 7048 4402 7047 4399 7041
      4400 7039 4399 7036 4402 7033 4380 7024
      4378 7127
TIME...MOT...LOC 2018Z 266DEG 45KT 4387 7110 

HAIL...0.75IN
WIND...60MPH
 
$$

Clair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 3:47 PM EDT, 32 minutes earlier.

Area forecast discussion, Mar 26, 3:47 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Gray ME
347 PM EDT Fri Mar 26 2021

.SYNOPSIS...
Showers and thunderstorms will move out of the region this
evening. Strong wind gusts will follow a frontal boundary
tonight, before high pressure builds into New England tomorrow.
Low pressure moves through the region Sunday and Sunday night
with the potential for rain and mountain snows. Much cooler air
will move into the region early next week as high pressure
builds in. A frontal boundary is likely to cross the region late
in the week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Thunderstorms have been weakening to below severe levels by the time
they've crossed the Green Mountains of Vermont so far this
afternoon, but numerous sub-severe thunderstorms and elevated
thunderstorms have been observed across the region. This trend is
expected to continue for the next several hours, with the greatest
chance for thunderstorms across northern locations. The stubborn
layer of fog and low clouds continues to erode away, but is likely
to hold on along the MidCoast and parts of Central Maine into the
late afternoon hours.

Low pressure will pass through southern Quebec and northern Maine
this evening and overnight, with a cold front crossing New England
this evening. This front will scour out the low level moisture and
bring drier conditions for tomorrow, but this will be ushered in
with a period of gusty winds overnight tonight. The strongest wind
gusts are expected across southwestern New Hampshire, where a wind
advisory remains in place. The winds will start to ease after
midnight, with breezy conditions continuing to subside tomorrow
morning.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
High pressure will briefly cross New England tomorrow, bringing
mainly sunny skies and seasonable temperatures to the area. But this
will be short lived, as low pressure will move into the Great Lakes
by late tomorrow and tomorrow night, bringing an increasing chance
of precipitation to the area overnight tomorrow night. Temperatures
look cold enough to bring a period of light snow across northern
areas late tomorrow night. Most of the the precipitation will be
light in nature, as the bulk of the precipitation won't arrive until
during the day on Sunday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Low pressure will move north of the region on Sunday. Models
differ on the development of a secondary low along the coast.
The ECMWF develops a secondary low over southern New England and
moves is through the Gulf of Maine. The GFS shows a triple
point pivoting through the area south of the parent low in
Canada...with perhaps a weak triple point low forming. The
Canadian shows the secondary low forming but later than the
ECMWF. Should the secondary low form per the ECMWF temperatures
would stay colder with a better chance of snow over the
Mountains and Foot Hills. Precipitation ends overnight Sunday
Night. Expect winds to increase Monday as the pressure gradient
between strengthening low pressure over the maritimes and high
pressure over the ohio valley results in gusty NW winds. This
high will build over the region Tuesday. A cold front will
approach from the west on Wednesday. Low pressure is expected to
develop along the front Thursday resulting in more
precipitation. The GFS is offshore with the low and thus colder
than the ECMWF which has the low inland. The GFS would
potentially have some snow over parts of the area while the
ECMWF would have rain. High pressure will build east toward the
area on Friday.
&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Short Term...
Low ceilings and reduced visibilities will continue into
the evening across eastern terminals. Scattered thunderstorms will
persist into the evening hours, with the greatest chance across
northern and western areas. Gusty westerly winds up to 35kts will
follow a frontal boundary tonight, with winds easing tomorrow as
high pressure builds into the region. VFR conditions are expected
tomorrow, before ceilings lower again late tomorrow night with an
increasing chance of rain/snow showers.

Long Term...
Expect IFR conditions with areas of LIFR on Sunday afternoon and
night as low pressure crosses the area. MVFR to VFR conditions
return Monday and Tuesday as High pressure builds over the area.
Strong gusty winds are expected on Monday which will subside
for Tuesday. Wednesday expect MVFR to transition to areas of IFR
Wednesday Night as a front approaches from the west.

&&

.MARINE...
Short Term...
SCA conditions will turn to westerly gales behind a cold
front tonight outside of the bays. Winds and seas will ease tomorrow
morning as high pressure builds across the waters. Low pressure will
approach the waters Saturday night, with freshening southeasterly
winds and building seas by late in the night.

Long Term...
Conditions over the waters will rapidly deteriorate Sunday
as onshore winds associated with low pressure will increase to high
end SCA's. Expect SCA to low and gale conditions to last
through Monday before high pressure builds in Tuesday and
conditions lower to below SCA levels.
&&

.HYDROLOGY...
At this time we are not anticipating widespread flooding risk
across the forecast area. The bulk of the higher rain totals are
expected N of the region...and for an appreciable risk of minor
flooding we would need basin averages at or above 1 inch and
around an additional 2 inches of water from snow melt. Ensemble
guidance is somewhere between 10 and 40 percent chance of
widespread 1 inch QPF and only over far northern areas...so not
quite enough to headline but enough of a risk to continue to
pay close attention to. The river of concern at this time is the
Swift River at Roxbury, which is currently forecast to rise to
minor flood stage. An isolated flash flood risk remains present
through this evening if convective showers and thunderstorms
train.

&&

.TIDES/COASTAL FLOODING...
Tides will be astronomically high Sunday. With a fetch of
easterly winds possible during that time, we will be on the
lookout for the potential for some minor coastal flooding.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Wind Advisory until midnight EDT tonight for NHZ007-008-011-
     012-015.
MARINE...Small Craft Advisory until 10 AM EDT Saturday for ANZ151-153.
     Gale Warning from 10 PM this evening to 8 AM EDT Saturday for
     ANZ150-152-154.

&&

SYNOPSIS...Clair
NEAR TERM...Clair
SHORT TERM...Clair
LONG TERM...Lulofs
AVIATION...Clair/Lulofs
MARINE...Clair/Lulofs
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 26, 3:08 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
308 PM EDT Fri Mar 26 2021

NHZ007-008-011-012-015-271915-
Sullivan-Merrimack-Cheshire-Eastern Hillsborough-
Western And Central Hillsborough-
308 PM EDT Fri Mar 26 2021

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>028-033-NHZ001>006-009-010-013-014-271915-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Belknap-Strafford-Interior Rockingham-Coastal Rockingham-
308 PM EDT Fri Mar 26 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150-152-154-271915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
308 PM EDT Fri Mar 26 2021

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-153-271915-
Penobscot Bay-Casco Bay-
308 PM EDT Fri Mar 26 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

A few cloud to water lightning strikes will be possible today. In
addition, dense fog is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 26, 11:10 AM EDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Gray ME
1110 AM EDT Fri Mar 26 2021

NHZ007-008-011-015-261545-
Merrimack-Western And Central Hillsborough-Cheshire-Sullivan-
1110 AM EDT Fri Mar 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SULLIVAN...
NORTHEASTERN CHESHIRE...NORTHWESTERN HILLSBOROUGH AND SOUTHWESTERN
MERRIMACK COUNTIES...

At 1110 AM EDT, a strong thunderstorm was located over Windsor, or 11
miles southwest of Henniker, moving northeast at 55 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Concord, Henniker, Hopkinton, Antrim, Hancock, Bradford, Francestown,
Bennington, Nelson, Windsor, Deering, Warner, Hillsborough, Weare,
Bow, Boscawen, Dunbarton, Washington, Webster and Pembroke.

This includes the following highways...
 Interstate 89 between mile markers 0 and 24.
 Interstate 93 between mile markers 33 and 40.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4298 7202 4311 7219 4341 7180 4316 7143
TIME...MOT...LOC 1510Z 226DEG 47KT 4311 7203

Tubbs
Special weather statement, Mar 26, 12:21 PM EDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Gray ME
1221 PM EDT Fri Mar 26 2021

MEZ012-020-021-261645-
Southern Oxford-Androscoggin-Kennebec-
1221 PM EDT Fri Mar 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KENNEBEC...
SOUTHEASTERN OXFORD AND ANDROSCOGGIN COUNTIES...

At 1220 PM EDT, a strong thunderstorm was located near Mechanic
Falls, moving northeast at 60 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lewiston, Gardiner, Mechanic Falls, Turner, Litchfield, Livermore
Falls, Farmingdale, Manchester, Hallowell, Winthrop, Greene,
Harrison, Leeds, Livermore, Buckfield, Hebron, Hartford, Fayette,
Wales and Otisfield.

This includes the following highways...
 Interstate 295 between mile markers 49 and 51.
 Interstate 95 between mile markers 79 and 80, and between mile
markers 85 and 105.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4419 6973 4416 6983 4417 6986 4415 6988
      4400 7043 4404 7050 4404 7051 4401 7054
      4402 7054 4411 7060 4413 7059 4416 7061
      4449 7005
TIME...MOT...LOC 1620Z 237DEG 61KT 4413 7045

Tubbs
Special weather statement, Mar 26, 3:24 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Gray ME
324 PM EDT Fri Mar 26 2021

MEZ007-012-NHZ002>006-262000-
Southern Oxford-Northern Oxford-Northern Grafton-Southern
Carroll-Southern Coos-Southern Grafton-Northern Carroll-
324 PM EDT Fri Mar 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL OXFORD...
SOUTHERN COOS...NORTHEASTERN GRAFTON AND NORTHERN CARROLL COUNTIES...

At 323 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Lancaster to 9 miles
southwest of Woodstock. Movement was east at 55 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Conway, Berlin, Lancaster, Fryeburg, Bethel, Bethlehem, Lincoln,
Franconia, Andover, Grafton, Woodstock, Tamworth, Pinkham Notch,
Mount Washington, Sandwich, Carroll, Gorham, Bartlett, Madison and
Freedom.

This includes Interstate 93 between mile markers 85 and 113.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4470 7068 4384 7106 4382 7194 4454 7147
TIME...MOT...LOC 1923Z 247DEG 48KT 4441 7148 4390 7185

Kimble
Special weather statement, Mar 26, 4:02 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Gray ME
402 PM EDT Fri Mar 26 2021

MEZ012-NHZ003>009-262030-
Southern Oxford-Merrimack-Belknap-Northern Grafton-Southern
Carroll-Southern Grafton-Sullivan-Northern Carroll-
402 PM EDT Fri Mar 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN OXFORD...
NORTHEASTERN SULLIVAN...SOUTHEASTERN GRAFTON...NORTHERN BELKNAP...
NORTHWESTERN MERRIMACK AND CARROLL COUNTIES...

At 401 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northwest of Tamworth to 6 miles
south of Enfield. Movement was east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Laconia, Conway, Franklin, Fryeburg, Moultonborough, Plymouth,
Ossipee, Meredith, Grafton, Enfield, Canaan, Holderness, Ashland,
Effingham, Danbury, Groton, Waterford, Tamworth, Sandwich and
Wolfeboro.

This includes the following highways...
 Interstate 89 between mile markers 41 and 49.
 Interstate 93 between mile markers 57 and 88.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4406 7136 4420 7070 4411 7076 4408 7082
      4409 7085 4408 7087 4405 7085 4404 7082
      4404 7080 4379 7097 4379 7099 4374 7099
      4345 7155 4348 7233
TIME...MOT...LOC 2001Z 262DEG 32KT 4394 7141 4355 7211

Clair

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 8:46 PM EDTDense Fog AdvisoryGYXAndroscoggin, Cumberland, Kennebec, Knox, Lincoln, Sagadahoc and 3 more15 hr
Mar 26, 3:30 AM EDTGale WarningGYX27 hr
Mar 26, 12:21 PM EDTSpecial Weather StatementGYXAndroscoggin24 min
Mar 26, 4:52 PM EDTSevere Thunderstorm WarningGYXCumberland, York38 min
Mar 26, 5:09 PM EDTSpecial Weather StatementGYXAndroscoggin, Sagadahoc36 min
Mar 26, 5:22 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Kennebec, Lincoln, Sagadahoc38 min
Mar 26, 5:29 PM EDTSpecial Weather StatementGYXCumberland31 min
Mar 26, 5:54 PM EDTSpecial Marine WarningGYX66 min
Mar 26, 6:00 PM EDTSpecial Weather StatementGYXKnox, Lincoln45 min
Mar 26, 3:31 AM EDTWind AdvisoryGYXCheshire, Hillsborough, Merrimack, Sullivan20 hr
Mar 26, 11:10 AM EDTSpecial Weather StatementGYXMerrimack35 min
Mar 26, 3:24 PM EDTSpecial Weather StatementGYXCarroll, Grafton36 min
Mar 26, 4:02 PM EDTSpecial Weather StatementGYXBelknap, Carroll28 min

Nearby

Severe Thunderstorm Warnings in Maine, 2021Severe Thunderstorm Warnings in New Hampshire, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.